Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 66, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 8, 2003, 8:27 PM EDT for Wake County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2003, 8:27 PM EDT (00:27 UTC)
- Expired
- Aug 8, 2003, 10:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 960 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 090031 FFWRAH NCC183-090230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 827 PM EDT FRI AUG 8 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WAKE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1030 PM EDT * AT 827 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO SOUTHERN WAKE COUNTY. VERY HEAVY DOWNPOURS PRODUCING UP TO 2 INCHES OF RAIN IN AN HOURS TIME ARE EXPECTED. *LOCATIONS AFFECTED INCLUDE RALEIGH...APEX...AND CARY. STREAMS WHICH WILL BE AFFECTED INCLUDE SWIFT CREEK...MIDDLE CREEK...WALNUT CREEK...AND CRABTREE CREEK. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND IMMEDIATELY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ 13
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:20 PM EDT, 5 hours 7 minutes earlier.
Area forecast discussion, Aug 8, 3:20 PM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 320 PM EDT FRI AUG 8 2003 PERSISTENT LONG WAVE TROUGH OVER EASTERN CONUS WITH WEAK IMPULSES ROTATING AROUND BASE OF TROUGH WILL KEEP A CONTINUED CHANCE OF CONVECTION ACROSS THE AREA THROUGH WEDNESDAY. THE PROBLEM IS WHEN AND WHERE THE STORMS WILL DEVELOP AT ANY GIVEN TIME. HINTS OF DRY WEATHER THURSDAY AND FRIDAY. .RAH...NONE. RHJ
Hazardous weather outlook, Aug 8, 5:20 AM EDT, 15 hours 7 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-081120- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 520 AM EDT FRI AUG 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL NORTH CAROLINA TODAY...BECOMING MORE WIDESPREAD LATE IN THE DAY INTO THIS EVENING. THE MAIN THREAT WILL BE SOME THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINFALL. A .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER CENTRAL NORTH CAROLINA THROUGH THE WEEKEND INTO NEXT WEEK. AGAIN THE THREAT WILL BE THAT SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINS. THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL DIMINISH MID TO LATE WEEK. .SPOTTER INFORMATION STATEMENT... WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. RA
In the hours before
Special weather statement, Aug 8, 6:29 PM EDT, 1 hour 58 minutes before
NCZ073>075-082330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 629 PM EDT FRI AUG 8 2003 ...THUNDERSTORMS PRODUCING HEAVY RAIN IN STANLY...MONTGOMERY...AND MOORE COUNTIES... AT 630 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING NORTH ACROSS STANLY...MONTGOMERY...AND MOORE COUNTIES. THE HEAVIEST RAIN EXTENDED FROM JUST SOUTH OF ALBEMARLE... THROUGH MOUNT GILEAD AND JACKSON SPRINGS...TO JUST WEST OF PINEHURST. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS WILL BE ALBEMARLE BY 645...TROY AND BISCOE BY 700...AND ROBBINS BY 715. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. TDP
Special weather statement, Aug 8, 7:45 PM EDT, 42 minutes before
NCZ026-039>041-073>077-084-090115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 745 PM EDT FRI AUG 8 2003 ...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SECTIONS OF THE PIEDMONT THIS EVENING... A SLOW MOVING LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY BUT STEADILY NORTH ACROSS CENTRAL NORTH CAROLINA THROUGH 9 PM. LOCALIZED EXCESSIVE RAINFALL MAY OCCUR FROM NEAR LOUSIBURG IN FRANKLIN COUNTY THROUGH WAKE AND HARNETT COUNTIES. OTHER COUNTIES AFFECTED WILL INCLUDE LEE...CHATHAM...MOORE...MONTGOMERY...NORTHERN RICHMOND... RANDOLPH... AND STANLY COUNTIES. SEVERAL LOCALES IN THESE COUNTIES EXPERIENCED EXCESSIVE RAINFALL THIS MORNING...AND MANY CREEKS... STREAMS... AND LOW LYING AREAS ARE STILL EXPERIENCING HIGH WATER. MOTORISTS TRAVELING ACROSS CENTRAL NORTH CAROLINA THIS EVENING NEED TO BE ON THE LOOKOUT FOR AREAS WHERE WATER IS MOVING SWIFTLY ACROSS THE ROAD. IF YOU APPROACH SUCH AN AREA...DO NOT TAKE ANY CHANCES. STOP AND TRY ANOTHER ROUTE TO YOUR INTENDED DESTINATION. THE AIR IS VERY MOIST ACROSS CENTRAL NORTH CAROLINA. MEANWHILE A DISTURBANCE MOVING NORTH INTO SOUTH CAROLINA MAY TRIGGER ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN ACROSS CENTRAL NORTH CAROLINA LATER TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR OTHER RELIABLE SOURCES OF WEATHER INFORMATION FOR FURTHER UPDATES AND POSSIBLE WARNINGS. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:08 PM EDT | Flash Flood Warning | RAH | Franklin | 2 hr |
| Aug 8, 8:26 PM EDT | Flash Flood Warning | RAH | Lee | 2 hr |
| Aug 8, 10:17 PM EDT | Flash Flood Warning | RAH | Franklin | 88 min |
| Aug 9, 6:15 PM EDT | Flash Flood Warning | RAH | Moore | 90 min |
| Aug 9, 7:45 PM EDT | Flash Flood Warning | RAH | Moore | 75 min |
| Aug 9, 7:58 PM EDT | Flash Flood Warning | RAH | Alamance | 2 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.